Oklahoma, 2003

Hail in Oklahoma, September 9, 2003

September 9, 2003 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms moved across the central Oklahoma panhandle during the early evening hours producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central Oklahoma panhandle during the early evening hours producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 2:44 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 9, 2:44 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT TUE SEP 9 2003

THUNDERSTORMS HAVE DEVELOPED AHEAD OF SURFACE TROUGH WHICH
LIES FROM THE CENTRAL OKLAHOMA PANHANDLE SOUTHWEST INTO THE
EXTREME SOUTHWEST TEXAS PANHANDLE. STORMS SHOULD HAVE A FAVORABLE
WIND SHEAR ENVIRONMENT OVER THE PANHANDLES AS LOW LEVEL JET
INCREASES AND UPPER LEVEL JET MAX MOVES OVER IN ASSOCIATION
WITH SHORTWAVE MOVING EAST FROM NORTHERN NEW MEXICO.

LONG WAVE TROUGH WILL CONTINUE TO GET CARVED OUT OVER THE
ROCKIES THROUGH WEDNESDAY AND THEN IT WILL SLOWLY MOVE EAST ON
THURSDAY. SEVERAL SHORTWAVES WILL MOVE THROUGH THE BASE OF THE
TROUGH ACROSS THE PANHANDLES OVER THE NEXT TWO DAYS. UPPER LEVEL JET
MOVING ACROSS THE PANHANDLES SHOULD EVEN BE STRONGER ON WEDNESDAY.
THUNDERSTORMS LOOK LIKE A FAIRLY GOOD BET AGAIN LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT AS ANOTHER SHORTWAVE MOVES ACROSS
AND IT COMBINES WITH GULF OF MEXICO MOISTURE AND INSTABILITY.

WILL LEAN WITH THE STRONGER ETA SOLUTION ON THE STRENGTH AND MOVEMENT
OF THE UPPER LONG WAVE TROUGH AND ASSOCIATED CLOSED LOW THROUGH
FRIDAY. HAVE ALSO LOWERED SOME HIGH TEMPERATURES FOR THURSDAY WITH
THE STRONGER TROUGH IN MIND.

NEXT COLD FRONT IS DUE IN BY SATURDAY AND THIS SHOULD KNOCK
TEMPERATURES BACK ANOTHER 10 DEGREES ALONG WITH A SLIGHT CHANCE OF
PRECIP.

KEPT THE REST OF THE FORECAST DRY AFTER SATURDAY NIGHT AS SHORTWAVE
RIDGING TAKES OVER ACROSS THE ROCKIES.

A FEW NUMBERS TO PONDER:

AMARILLO    63 86 57 73 / 40 30 40 20
BEAVER      63 88 56 72 / 40 40 60 30
BOISE CITY  61 85 54 72 / 40 40 40 20
BORGER      65 87 58 74 / 40 40 60 20
BOYS RANCH  61 85 55 74 / 40 40 40 20
CANYON      63 85 56 73 / 40 30 40 20
CLARENDON   67 88 60 75 / 40 30 40 30
DALHART     60 84 55 72 / 40 40 40 20
GUYMON      62 87 55 72 / 40 40 60 20
HEREFORD    62 85 55 75 / 40 30 40 20
LIPSCOMB    66 89 58 72 / 40 30 60 30
PAMPA       66 87 58 74 / 40 30 50 30
SHAMROCK    68 88 59 76 / 40 30 40 30
WELLINGTON  68 89 60 77 / 40 30 40 30

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Sep 9, 11:36 AM CST, 5 hours 53 minutes before
OKZ001>003-TXZ001>020-101100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1236 PM CDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AFTER 4 PM.
SPOTTER ACTIVATION WILL ALSO LIKELY BE REQUIRED WEDNESDAY AFTERNOON
AND EVENING.

05

In the hours before

Local storm report, Sep 9, 3:58 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT TUE SEP 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1S CHANNING               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLYEE.

0420 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0430 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        PUBLIC REPORT.

0431 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0445 PM    2N CHANNING               TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.
Local storm report, Sep 9, 4:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT TUE SEP 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1S CHANNING               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLYEE.

0420 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0430 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        PUBLIC REPORT.

0431 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0445 PM    2N CHANNING               TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0525 PM    5SE DALHART               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0529 PM    VEGA                      TX   0.88 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY LOCAL MEDIA.

0540 PM    VEGA                      TX   0.75 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Sep 9, 5:12 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT TUE SEP 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1S CHANNING               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLYEE.

0420 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0430 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        PUBLIC REPORT.

0431 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0445 PM    2N CHANNING               TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0525 PM    5SE DALHART               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0529 PM    VEGA                      TX   0.88 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY LOCAL MEDIA.

0540 PM    VEGA                      TX   0.75 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0600 PM    CHANNING                  TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY HARTLEY
                                          COUNTY SO.

The radar

The Amarillo radar (KAMA), 175 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Texas

When
September 9, 5:29 PM CST
Where
Texas County, Eva
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -101.900

Hail, Texas

When
September 9, 5:30 PM CST
Where
Texas County, 6 mi N of Texhoma
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.583, -101.783

Hail, Texas

When
September 9, 5:40 PM CST
Where
Texas County, 2 mi S of Eva
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.767, -101.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375173, 5375174, 5375175.